Alert archive / Texas / Flash Flood Warnings in 2021
Flash Flood Warning 28, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jul 9, 2021, 9:09 AM CDT for Jackson County, Wharton County, Texas. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2021, 9:09 AM CDT (14:09 UTC)
- Expired
- Jul 9, 2021, 12:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, TX, Wharton County, TX
The radar
The Corpus Christi radar (KCRP), 150 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 11:40 AM CDT | FLASH FLOOD | 10 Ssw Edna, TX | COUNTY ROAD 325 AT COUNTY ROAD 321 CLOSED DUE TO FLOODING. |
| Jul 9, 11:40 AM CDT | FLASH FLOOD | 2 Se Edna, TX | COUNTY ROAD 303 IN EDNA CLOSED DUE TO FLOODING. |
| Jul 9, 11:40 AM CDT | FLASH FLOOD | 3 E La Ward, TX | FM 616 BETWEEN HWY 172 AND FM 1862 CLOSED DUE TO HIGH WATER. |
| Jul 9, 11:40 AM CDT | FLASH FLOOD | 4 Sw Ganado, TX | COUNTY ROAD 414 CLOSED DUE TO FLOODING. |
| Jul 9, 11:40 AM CDT | FLASH FLOOD | 6 S Edna, TX | COUNTY ROAD 311 AND 312 CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 151 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 2.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
804
WGUS54 KHGX 091409
FFWHGX
TXC239-481-091715-
/O.NEW.KHGX.FF.W.0028.210709T1409Z-210709T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
909 AM CDT Fri Jul 9 2021
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Jackson County in south central Texas...
Southwestern Wharton County in southeastern Texas...
* Until 1215 PM CDT.
* At 909 AM CDT, Doppler radar indicated heavy rain across the
warned area. Between 2 and 4 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Edna, Ganado, La Ward, Lolita, Lake Texana Dam, Vanderbilt,
Cordele and Louise.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2926 9665 2927 9660 2911 9648 2906 9627
2867 9640 2868 9647 2869 9641 2873 9641
2870 9643 2871 9653 2868 9653 2867 9653
2871 9655 2867 9657 2869 9666 2871 9664
2882 9672 2885 9670 2892 9679 2896 9681
FLASH FLOOD...RADAR INDICATED
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 6:23 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 9, 6:23 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
623 AM CDT Fri Jul 9 2021
.AVIATION [12Z TAF Issuance]...
Another day of widespread showers is expected today with scattered
thunderstorms developing in the late morning and afternoon. MVFR
CIGs of 2000-3000ft will prevail, but expect lower CIGs and
visibility during times of rain. Southeasterly flow will persist
through the package. Coverage of precipitation will end from south
to north late this afternoon into the evening with all the
terminals seeing an end to the precipitation by 00 to 03z. The
MVFR cigs of 1500-2500ft will continue through the night. Drier
conditions are expected on Saturday with much less precipitation
coverage.
Fowler
&&
.PREV DISCUSSION /Issued 500 AM CDT Fri Jul 9 2021/...
.SHORT TERM [Through Saturday Night]...
A very welcome reprieve from the heavy rain occurred during the late
evening through 2am. Though, radar is filling in across the Gulf and
this will be moving inland within the next few hours. Guidance
didn't pick up this break in the rainfall, so did cut back some of
the QPF expected through the morning. The break allowed for some
decrease in the swollen rivers along the Lavaca/Navidad in
preparation for the return of the heavy rain - which will occur by
sunrise. A strengthening LLJ will be oriented south/north extending
from the waters off of Corpus and up through the western half of the
area. This axis is where the heaviest rains will fall this morning
and into the early afternoon. The showers and thunderstorms should
be able to push a bit further inland today with precipitation
reaching up through around the Lake Livingston area. PWATs today
will be around 2.1 to 2.2 inches, so locally heavy rainfall will be
possible within any of these storms. However, these northern areas
have not received as much rain as the coastal areas over the past
few days, so will be able to take the excess rainfall better.
Through this evening, expecting an additions 3 to 6 inches of rain
south of I-10 and west of the Brazos River with areas to the north
and east expecting up to 1 to 3 inches. Locally higher amounts are
possible. There is hope for drier conditions starting tonight. The
upper level low begins to move southwestward into northern Mexico
tonight and high pressure to the north builds southwards pushing the
weak boundary thats been over the region out into the Gulf. This
will decrease precipitation chances on Saturday (cannot out rule
some afternoon showers and thunderstorms near the coast) with
minimal chances after sunset Saturday.
The Flash Flood Watch continues through this evening for areas
across the southwest and up along the coast. The Watch was expanded
northwards last evening to include Waller, Colorado, and Austin.
Paying close attention to Jackson, Matagorda, and Wharton counties
as these areas have one hour FFG between 1 and 2 inches with some
portions of Jackson and Matagorda even below 1 inch. So it won't
take much to cause issues. Elsewhere, the one hour FFG is between 2
and 4 inches, so while not as low, low enough to have to monitor for
any training or intense storms.
Mostly cloudy skies will continue the cooler than normal afternoon
temperatures today with highs in the low to mid 80s. However,
temperatures begin to climb on Saturday due to breaks in the cloud
cover with afternoon highs climbing to near 90. Overnight lows
tonight and Saturday night will be in the mid to upper 70s.
Fowler
.LONG TERM [Sunday Through Friday]...
Sunday morning the pesky rain producing upper low will be shunted
well south in western/southwestern Mexico with a sliver of ridging
over TX as an upper low drops out of the High Plains and into
Missouri leaving SETX in the gap with light northerly flow aloft
and still somewhat moist lower level flow off the Gulf. Rain
chances will continue Sunday with coastal showers in the morning
then some widely scattered showers and thunderstorms inland during
the afternoon. Warmer as well with highs reaching the upper 80s
near the coast and around 90 to lower 90s inland. The cold front
associated with the upper low in MO drops south and slows/probably
stalling just north of the CWA but will need to watch for the
possibility that outflow sags off the boundary and storms creep
southward Sunday night and Monday so will continue to the forecast
for higher rain chances across the northeastern counties Sunday
night and into Monday. Tuesday the upper low lifts out and the strong
Atlantic ridging pushes into the SE US and eventually into the
Gulf Wednesday. This is going to bring a wave of deeper tropical
moisture out of the Gulf and into TX with an increase in rain
chances Tuesday and Wednesday following the typical summer
diurnal pattern with the seabreeze inland. Warmer temperatures
also possible if doesn't get too cloudy from the showers and
thunderstorms. For now have stuck with highs in the lower 90s but
these may need a nudge up especially in the west and northwest.
The upper ridge over the Gulf/SE US weakens Thursday and Friday
with enough moisture lingering over SETX for scattered showers and
thunderstorms mainly driven by the seabreeze. Looking at next
Friday into the weekend upper ridging rebuilds over the 4 corners
and SETX hangs out on the edge so more of the typical diurnal
seabreeze showers/thunderstorms in the offing.
45
.MARINE...
Moderate to strong onshore flow will continue today gradually
relaxing this afternoon and tonight. SCA will be gradually coming
down to SCEC this afternoon and tonight with the stronger winds
and higher seas over the western waters. Scattered to
numerous/frequent showers this morning then tapering down in
coverage. As the low moves west winds should be very gradually
relaxing and returning to the more typical summer 10-15kt flow.
Elevated tide levels will continue today and Saturday then slowly
diminish as well while rip currents remain strong probably through
Saturday. Surge of deep tropical moisture moves into the coastal
waters area Monday or Tuesday and could see an uptick in
showers/thunderstorms with this arrival.
.HYDROLOGY...
Swelling rivers/streams and bayous over the southern CWA
especially focusing on the Lavaca Navidad/Tres Palacios/Mustang
Colorado/San Bernard. Moderate flooding ongoing near Midfield on
the Tres Palacios with more rainfall coming and further rises
likely may reach into major if all the rain materializes.
.TROPICAL...
Elsa near Long Island NY moving back out into the Atlantic.
Elsewhere the tropics look quiet - also of note quite the dust
storm brewing over Africa this morning.
45
.CLIMATE...
Intercontinental tied the 1906 record low maximum temperature
yesterday of 81 degrees.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 84 75 90 75 90 / 70 20 20 0 20
Houston (IAH) 82 76 90 76 91 / 80 30 30 0 20
Galveston (GLS) 87 81 89 80 87 / 70 50 30 10 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through late tonight for the following
zones: Bolivar Peninsula...Brazoria Islands...Galveston
Island...Matagorda Islands.
Flash Flood Watch through this evening for the following zones:
Austin...Bolivar Peninsula...Brazoria Islands...Coastal
Brazoria...Coastal Galveston...Coastal Jackson...Coastal
Matagorda...Colorado...Fort Bend...Galveston
Island...Inland Brazoria...Inland Galveston...Inland
Jackson...Inland Matagorda...Matagorda
Islands...Waller...Wharton.
GM...Small Craft Advisory until 1 PM CDT this afternoon for the
following zones: Coastal waters from High Island to
Freeport TX out 20 NM...Galveston Bay...Matagorda
Bay...Waters from High Island to Freeport TX from 20 to 60
NM.
SMALL CRAFT SHOULD EXERCISE CAUTION from 1 PM CDT this afternoon
through this evening for the following zones: Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION from 1 PM to 5 PM CDT this
afternoon for the following zones: Coastal waters from High
Island to Freeport TX out 20 NM...Galveston Bay...Waters
from High Island to Freeport TX from 20 to 60 NM.
Small Craft Advisory until 7 PM CDT this evening for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Waters from Freeport to
Matagorda Ship Channel TX from 20 to 60 NM.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:18 PM CDT | River Flood Warning | HGX | Jackson, Wharton | 59 hr |
| Jul 8, 9:21 PM CDT | River Flood Warning | HGX | Brazoria | 5 days |
| Jul 9, 4:16 AM CDT | Rip Current Statement | HGX | Brazoria, Galveston, Matagorda | 21 hr |
| Jul 9, 5:22 AM CDT | Areal Flood Advisory | HGX | Colorado, Jackson, Matagorda, Wharton | 4 hr |
| Jul 9, 5:26 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Matagorda | 4 hr |
| Jul 9, 6:27 AM CDT | Flash Flood Warning | HGX | Jackson, Matagorda, Wharton | 3 hr |
| Jul 9, 6:31 AM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Fort Bend, Harris, Montgomery | 3 hr |
| Jul 9, 7:19 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 116 min |
| Jul 9, 7:45 AM CDT | River Flood Warning | HGX | Brazoria, Fort Bend, Wharton | 7 days |
| Jul 9, 8:40 AM CDT | Areal Flood Advisory | HGX | Harris, Montgomery | 65 min |
| Jul 9, 8:52 AM CDT | Flash Flood Warning | HGX | Colorado, Wharton | 2 hr |
| Jul 9, 9:33 AM CDT | River Flood Warning | HGX | Austin, Colorado, Fort Bend, Wharton | 4 days |
| Jul 9, 9:38 AM CDT | River Flood Warning | HGX | Jackson | 3 days |
| Jul 9, 9:45 AM CDT | River Flood Warning | HGX | Jackson, Lavaca | 64 hr |
| Jul 9, 9:46 AM CDT | River Flood Warning | HGX | Jackson | 3 days |
| Jul 9, 9:48 AM CDT | River Flood Warning | HGX | Jackson, Wharton | 44 hr |
| Jul 9, 9:48 AM CDT | River Flood Warning | HGX | Colorado, Jackson, Wharton | 47 hr |
| Jul 9, 11:10 AM CDT | Special Marine Warning | HGX | 95 min | |
| Jul 9, 11:11 AM CDT | Areal Flood Advisory | HGX | Colorado, Jackson | 64 min |
| Jul 9, 12:33 PM CDT | Special Weather Statement | HGX | Austin, Brazoria, Fort Bend | 42 min |
| Jul 9, 12:54 PM CDT | Special Marine Warning | HGX | 33 min | |
| Jul 9, 1:02 PM CDT | Areal Flood Warning | HGX | Jackson, Matagorda, Wharton | 3 hr |
| Jul 9, 1:22 PM CDT | Small Craft Advisory | HGX | 2 hr | |
| Jul 9, 1:49 PM CDT | Special Weather Statement | HGX | Galveston | 41 min |
| Jul 9, 1:52 PM CDT | Special Marine Warning | HGX | 38 min | |
| Jul 9, 2:29 PM CDT | Special Marine Warning | HGX | 23 min | |
| Jul 9, 3:01 PM CDT | Special Weather Statement | HGX | Liberty | 14 min |
| Jul 9, 6:35 PM CDT | River Flood Warning | HGX | Jackson, Lavaca | 39 hr |
Nearby
Flash Flood Warnings in Texas, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.